Heavy Rain, Jewell
- When
- April 11, 2:15 PM CST to 3:30 PM CST
- Where
- Jewell County, Mankato
- Property damage
- $10,000
- Crop damage
- $150,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.785, -98.218 (the zone’s center; the record gives no point)
A severe thunderstorm near Mankato, Kansas dropped hail ranging from peas to golf balls in size. A motorist drove through golf ball size hail east of Mankato and stopped in town to pass the information to a deputy sheriff.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A severe thunderstorm near Mankato, Kansas dropped hail ranging from peas to golf balls in size. A motorist drove through golf ball size hail east of Mankato and stopped in town to pass the information to a deputy sheriff. Snow plows were used to clear hail from U.S. Highway 36 in eastern Jewell County. Heavy rain was widespread in eastern Jewell County. Mankato reported 1.50" in a little over one hour and water was over some rural roads for a time east of town. Mankato had already measured 1.50" from a storm the day before.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 11, 1:04 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 204 PM CDT MON APR 11 2005 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. UPPER LOW WAS SPINNING ACROSS THE CENTRAL WITH TWO SEPARATE CIRCULATION CENTERS... ONE IN FAR SOUTHERN KS...THE OTHER IN SOUTH DAKOTA. SURFACE BOUNDARY CUT ACROSS OUR FAR SOUTHEAST CWA...ROUGHLY FROM KLNK TO KHJH...TO KRSL. MOISTURE WAS POOLING AHEAD OF THE BOUNDARY WITH SFC DPS IN THE UPPER 50S...AND ACCORDING TO LAPS DATA SFC BASED CAPES 500 J/KG IN OUR FAR SOUTHEAST ZONES...WITH HIGHER 1200 J/KG TO OUR SOUTHEAST. TSTM POTENTIAL REMAINS THROUGH AFTN INTO THIS EVENING WITH CONVERGENCE ALONG BOUNDARY ALONG ADVANCING LOW PRESSURE SYSTEM. MARGINAL SEVERE POTENTIAL EXISTS FOR A FEW HOURS YET...WITH HAIL THE PRIMARY HAZARD IN THE SOUTHEAST. SURFACE FRONT AND UPPER LOW CONTINUE TO PUSH EAST TONIGHT AND WRAPAROUND SHOWER AND TSTM ACTIVITY WILL LINGER INTO TUESDAY. LOW CLOUDS REMAIN ON THE BACK SIDE OF THE UPPER LOW THROUGH AT LEAST THE FIRST PART OF THE DAY...HOWEVER GOOD MIXING IN TIGHT SFC GRADIENT SHLD ALLOW TEMPS TO REACH THE UPPER 50S AND LOWER 60S. WEDNESDAY IS THE TRANSITION DAY BETWEEN THE DEPARTING UPPER LOW TO OUR SOUTHEAST AND BUILDING RIDGE FROM THE SOUTHWEST. IN RETURN FLOW...TEMPERATURES SHLD MODERATE FURTHER TO THE LOW/MID 60S. .LONG TERM...FOR 12Z THURSDAY INTO NEXT WEEKEND THE MEDIUM RANGE MODELS HAVE STARTED TO NARROW IN ON A SIMILAR SOLUTION WITH A BLOCKING RIDGE ON THURSDAY SLOWLY GIVING WAY TO THE NEXT TROUGH FRI INTO SAT. THURSDAY NOW LOOKS DRY AS THE BLOCKING RIDGE WILL KEEP THE BEST FORCING FOR PRECIP OVER THE WESTERN HIGH PLAINS. HOWEVER...THINGS BEGIN TO CHANGE AS THE AREA HEADS INTO FRIDAY AS THE RIDGE BREAKS DOWN AND THE SHORT WAVE EXITS THE ROCKIES. THE STRENGTH OF THIS SYSTEM REMAINS QUESTIONABLE BETWEEN THE GFS AND ECMWF...BUT BOTH MODELS ARE PUSHING THE MAJORITY OF THE ENERGY WITH THIS WAVE OVER THE NORTHERN PLAINS ON SATURDAY. THIS WILL PUSH A COLD FRONT AND LIKELY A DRYLINE INTO THE REGION FRIDAY AFTERNOON INTO THE EVENING. EXPECT THIS TO ALLOW CONVECTION TO DEVELOP FRIDAY AFTERNOON AND EVENING WITH PRECIP CHANCES REMAINING INTO SATURDAY. THIS COULD LIKELY BE THE NEXT SEVERE WEATHER EVENT FOR THE CENTRAL PLAINS. SHORT WAVE RIDGING THEN TAKES HOLD OF THE AREA FOR SUNDAY INTO MONDAY. THIS WILL KEEP THE AREA DRY WITH TEMPERATURES AT OR ABOVE SEASONAL NORMALS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE && FAY/04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1120 AM CDT MON APR 11 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-121200- ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE- FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE- HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE- NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS- SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK 1120 AM CDT MON APR 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA THIS AFTERNOON AND EVENING. A FEW STORMS COULD BECOME SEVERE DURING THE AFTERNOON AREAS ALONG AND AHEAD OF A FRONTAL BOUNDARY...GENERALLY EAST OF HIGHWAY 281. THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HAIL THE SIZE OF QUARTERS. THUNDERSTORM CHANCES DIMINISH DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE FORECAST LATE FRIDAY THROUGH LATE SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON EAST OF HIGHWAY 281. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) FAY
The Grand Island radar (KUEX), 63 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
3 hail, 1 heavy rain, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448231, 5448227, 5448228, 5448229, 5448230.